MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 2700M
Medical Device Problem Codes Calcified (1077); Gradient Increase (1270); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 01/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Calcification plays a major role in the failure of bioprosthetic heart valves.Calcification of valves occurs as a progressive, time-dependent process.Tissue valve calcification is initiated primarily within residual cells that have been devitalized.Initial calcification deposits eventually enlarge and grow into a mass, which stiffen and weaken the tissue and thereby cause the prosthesis to malfunction.The mineralization of a biomaterial is generally enhanced at the sites of intense mechanical deformations generated by motion, such as the points of flexion in heart valves.Ultimately, the result of calcification is valve failure due to tearing or stenosis.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.Host fibrous (pannus) tissue growth is expected in all prosthetic/bioprosthetic heart valves and largely attributable to the host response (such as the foreign body reaction) to the implants.In vast majority cases, the pannus tissue is from surrounding native anatomy such as annulus.The time course and severity of pannus growth is largely variable among the patients.The underlying mechanism is still not fully understood, but it is generally believed that the patient factors (such as patient immune system, age, other comorbidities, local anatomy et.Al.) may play important roles in pannus growth in bioprosthetic heart valves.The root cause of this event cannot be conclusively determined with the available information.However, the calcification observed in this case was likely due to a progression of the patient's underlying valvular disease pathology combined with the patient's other underlying risk factors.The explanted valve was not returned for evaluation.The reported event does not allege a malfunction that could be related to a manufacturing deficiency and/or one was not confirmed through investigation.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Through implant patient registry, it was reported that a 21mm 2700 aortic valve was explanted after an implant duration of four (4) years, 10 months due to severe recurrent aortic stenosis, severe calcification, and pannus.The explanted valve was replaced with a 21mm 2700tfx aortic valve.The implantation data card indicated that the device explant was not due to deficiency of the original device.Per the medical records, the patient had progressive worsening shortness of breath, fatigue symptoms.Of note, the patient had a very low left main coronary height.Upon inspection of the aortic valve during redo surgery, there was severe calcification of one of the leaflets with fibrous overgrowth over one of the non-coronary strut.The annulus was debrided.The left main was identified and it was very close to the annulus.The right main, however, could not be identified.Initially, the surgeon wanted to place a larger valve; however, due to not being able to properly identify the right coronary ostium, he was concerned about intruding on it with a larger valve.Therefore, the decision was made to size back to a 21mm valve.The explanted valve was replaced with a 21mm 2700tfx valve.Echocardiography showed no evidence of aortic insufficiency and minimal aortic trans-aortic gradients.The patient was separated from cardiopulmonary bypass.There were no complications.The patient tolerated the procedure well and was taken to the recovery room in stable condition.The patient was discharged to a rehabilitation facility on pod #5 in stable condition.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional "customer complaint".The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H10: additional manufacturer narrative : updated h6 per new information received.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11318577
Report Number2015691-2021-01234
Device Sequence Number3247599
Product Code DYE
UDI-Device Identifier00690103021592
UDI-Public00690103021592
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/24/2019
Device Model Number2700M
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/20/2021
Supplement Date Received by Manufacturer03/23/2021
Initial Report FDA Received Date02/11/2021
Supplement Report FDA Received Date03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age77 YR
Patient Weight99